North Carolina, 2012Damaging Winds in North Carolina, July 16, 2012
July 16, 2012 · NWS RNK · 4 events in 1 county or zone
An evening thunderstorm developed over northern Stokes County and became particularly severe as it drifted south. The storm was very well organized showing some evidence of rotation on radar and remained persistent for at least an hour as it drifted south across the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An evening thunderstorm developed over northern Stokes County and became particularly severe as it drifted south. The storm was very well organized showing some evidence of rotation on radar and remained persistent for at least an hour as it drifted south across the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 2:32 PM EST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 16, 2:32 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON JUL 16 2012
.SYNOPSIS...
BROAD HIGH PRESSURE OFFSHORE WILL COVER MUCH OF THE MID ATLANTIC
REGION THROUGH TUESDAY. A COLD FRONT WILL PUSH SOUTH ACROSS THE
AREA LATER WEDNESDAY INTO THURSDAY BRINGING COOLER AIR BACK TO THE
REGION FOR FRIDAY. THE COOLER WEATHER WILL CONTINUE INTO THE
WEEKEND AS THE FRONT REMAINS TO OUR SOUTH.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 320 PM EDT MONDAY...
AXIS OF A SHORTWAVE TROUGH IS DROPPING SOUTH THROUGH TN/WV/NC. BEST
CONVECTION THIS AFTERNOON HAS BEEN CENTERED ALONG THE LEADING EDGE
OF THIS FEATURE. CONVECTION ELSEWHERE HAS BEEN VERY ISOLATED AND LOW
TOPPED GIVEN WARMER TEMPERATURES ALOFT TODAY AS COMPARED TO SUNDAY.
THROUGH THIS EVENING...WE ARE EXPECTING A CONTINUATION OF MAINLY
ISOLATED COVERAGE OF SHOWERS AND STORMS ACROSS ALL BUT THE FAR
SOUTHWESTERN AND SOUTHERN PART OF THE AREA. HERE...THE INFLUENCE OF
THE SHORTWAVE MAY HELP COVERAGE BE MORE ON THE SCATTERED SIDE.
LITTLE ACTIVITY IS EXPECTED TO LAST PAST SUNSET. ONLY A SLIGHT
DECREASE IN DEW POINT READINGS ARE EXPECTED TONIGHT AS COMPARED TO
CONDITIONS LAST NIGHT. WILL HAVE LOW TEMPERATURES AROUND THREE
DEGREES COOLER ACROSS THE BOARD AS COMPARED TO THIS MORNINGS
READINGS.
ON TUESDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA.
MOISTURE WILL WRAP NORTH ON THE WESTERN FLANKS OF THE HIGH AND
MAKE ITS WAY INTO WESTERN PORTIONS OF THE AREA. DAYTIME
HEATING...INCREASED MOISTURE...AND CONVERSION ALONG THE RIDGE TOPS
WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT MIDDAY
TOMORROW THROUGH THE AFTERNOON. STEERING FLOW WILL AGAIN BE ON THE
WEAK SIDE...WITH FORECAST SOUNDINGS SHOWING A LOW LEVEL INVERTED V
PATTERN. ANY SHOWERS OR STORMS THAT FORM WILL AGAIN HAVE THE
POTENTIAL FOR SOME HEAVY RAIN AND GUSTY WINDS. WITH INCREASING 850 MB
TEMPS...WE SHOULD SEE HIGHS A BIT WARMER THAN TODAY. ANTICIPATE
UPPER 80S TO AROUND 90 IN THE MOUNTAINS...WITH LOW TO MID 90S EAST
OF THE BLUE RIDGE.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT MONDAY...
LOOKING INTO WEDNESDAY...WILL CONTINUE TO SEE UPPER LEVEL TROUGHING
ACROSS THE EASTERN SEABOARD FLATTEN OUT...AND RIDGING BECOMING MORE
ESTABLISHED FROM THE CENTRAL PLAINS THROUGH THE DELMARVA REGION. THE
ORIENTATION OF THE RIDGING WILL ALLOW WINDS ACROSS OUR AREA TO BE
MAINLY WESTERLY AND DOWNSLOPE...WHICH WILL BOTH IMPACT TEMPERATURES
AND COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS. WITH NO
SIGNIFICANT DISTURBANCES EXPECTED ACROSS OUR AREA DURING THE EARLY
HALF OF THE DAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE DRIVEN
BY DAYTIME HEATING ACROSS THE MOUNTAINS. THESE STORMS WILL BE MAINLY
PULSE VARIETY...WITH A FEW STORMS BECOMING STRONG TO SEVERE DURING
THE LATE AFTERNOON AND EARLY EVENING. THINK THAT THE WESTERLY
DOWNSLOPE FLOW WILL LIMIT THE DEVELOPMENT OF THUNDERSTORMS EAST OF
THE BLUE RIDGE...BUT WILL STILL SEE SOME DEVELOPMENT ACROSS THE
PIEDMONTS AS WELL. WESTERLY WINDS AND ONLY SCATTERED CLOUD COVER
WILL ALSO ALLOW TEMPERATURES TO REACH INTO THE MID 90S ACROSS THE
PIEDMONTS DURING THE AFTERNOON...WHILE HIGHS ACROSS THE MOUNTAINS
WILL RISE INTO THE MID 80S TO THE LOW 90S.
RIDGING ACROSS THE PLAINS BECOMES MORE AMPLIFIED ON THURSDAY...
RESULTING IN INCREASED TROUGHING ACROSS THE EAST AS AN UPPER LOW
MOVES ACROSS EASTERN CANADA. WITH INCREASED TROUGHING...COMBINED
WITH THE INSTABILITY OF A COLD FRONT MOVING SOUTHWARD FROM THE OHIO
RIVER VALLEY...WE CAN EXPECT GREATER COVERAGE OF SHOWER AND
THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING AREAWIDE...
AND ESPECIALLY ACROSS THE MOUNTAINS. INCREASED CLOUD COVER ACROSS
THE AREA WILL HELP TAKE THE EDGE OFF OF AFTERNOON TEMPERATURES BY A
FEW DEGREES...WITH HIGHS REACHING INTO THE LOW TO MID 80S ACROSS THE
MOUNTAINS...AND INTO THE LOWER 90S ACROSS THE PIEDMONTS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...
THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THROUGH OUR AREA ON
FRIDAY MORNING AND AFTERNOON...AND IS EXPECTED TO EXIT TO THE SOUTH
BY FRIDAY EVENING. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD
FRONT...BRINGING COOLER AND DRIER CANADIAN AIR INTO OUR AREA FOR THE
WEEKEND...WITH SATURDAY AND SUNDAY HIGHS EXPECTED TO RANGE FROM THE
UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS
THE PIEDMONTS. SHOWER AND THUNDERSTORM ACTIVITY WILL BE ISOLATED AT
BEST...CONFINED MAINLY TO SHORTLIVED ACTIVITY ACROSS THE MOUNTAINS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 127 PM EDT MONDAY...
UPPER LEVEL SHORTWAVE TROUGH IS CURRENTLY PUSHING THROUGH AND
SOUTHEAST OF THE AREA. ITS BEST ASSOCIATED LIFT IS OUTRUNNING THE
PEAK HEATING OF THE DAY. WHILE THE TWO AREA NOT MATCHING
EXACTLY...THERE WILL BE ENOUGH OF AN INFLUENCE OF THE TWO FOR SOME
ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE AREA THIS
AFTERNOON...ENDING EARLY THIS EVENING. HAVE REFLECTED THIS AT MOST
TAF SITES WITH VCSH IN THE PREVAILING WEATHER GROUP. MOST AREAS
WILL REMAIN VFR. THE EXCEPTION WILL BE LOCALIZED AREAS UNDER THE
HEAVIER SHOWERS AND STORMS. HERE EXPECT BRIEF IFR/MVFR CONDITIONS.
TONIGHT...PRECIPITATION SHOULD END FAIRLY QUICKLY AT OR JUST AFTER
SUNSET. AREAS THAT EXPERIENCED RAIN TODAY WILL BE MORE LIKELY TO
EXPERIENCE SOME MVFR LIGHT FOG LATE TONIGHT INTO EARLY TUESDAY
MORNING. ANY SUB-VFR CONDITIONS WILL QUICKLY IMPROVE TO VFR BY
14Z...10AM...ON TUESDAY.
TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE GRADUALLY BUILDS INTO
THE AREA WITH PROGRESSIVELY HOTTER TEMPERATURES AND A STRONG
CAPPING INVERSION ALOFT. CONDITIONS WILL THEN BE MAINLY VFR
TUESDAY THRU WEDNESDAY EXCEPT BRIEFLY MVFR/IFR UNDER THOSE
ISOLATED AREAS THAT RECEIVE A MODERATE TO HEAVY SHOWER OR STORM.
SOME PATCHY VALLEY OR RIVER FOG ALSO LIKELY TO RESULT IN BRIEF
EARLY MORNING MVFR/IFR CONDITIONS IN THE NORMALLY FOGGY LOCATIONS
SUCH AS KLWB...KBCB AND KLYH INTO MIDWEEK.
BY THURSDAY...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...WITH ADDITIONAL
CONVECTION POSSIBLE OVER THE SOUTH FRIDAY WITH THE FRONT STILL
NEARBY.
BY FRIDAY INTO SATURDAY...SOME LINGERING SHOWERS/STORMS WILL STILL
BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER
VALLEY FOG.
&&
.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
EQUIPMENT...
Hazardous weather outlook, Jul 16, 2:37 PM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT MON JUL 16 2012
NCZ001>004-018>020-VAZ007-009-012-015-016-171945-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
WYTHE-GRAYSON-CARROLL-
337 PM EDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAINFALL THAT COULD RESULT IN LOCALIZED FLASH FLOODING
THIS EVENING. BRIEF STRONG AND GUSTY WINDS COULD ALSO OCCUR WITH
SOME OF THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ043>047-058-059-171945-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS
WILL PRODUCE LOCALLY VERY HEAVY RAINFALL THAT COULD BE ENOUGH TO
RESULT IN LOCALIZED FLOODING THIS EVENING. ISOLATED DAMAGING WINDS
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.
HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE AFTERNOON
HOURS ON TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010-011-013-014-017>020-022>024-032>035-WVZ042>045-171945-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
337 PM EDT MON JUL 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED...SLOW MOVING THUNDERSTORMS COULD PRODUCE A PERIOD OF VERY
HEAVY RAINFALL THIS EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING. GUSTY WINDS ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DS
In the hours before
Special weather statement, Jul 16, 5:30 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON JUL 16 2012
VAZ012-013-016-017-162330-
CARROLL VA-FLOYD VA-PULASKI VA-WYTHE VA-
630 PM EDT MON JUL 16 2012
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PULASKI AND
WYTHE COUNTIES...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN ALLISONIA
AND PULASKI...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR HIWASSEE AROUND 635 PM...ALUM RIDGE AROUND
640 PM...DUGSPUR...GALAX HILLSVILLE AIRPORT...AND WILLIS AROUND 650
PM...HILLSVILLE AROUND 655 PM...WOODLAWN AROUND 700 PM AND
GLADESBORO AROUND 705 PM.
LAT...LON 3669 8082 3681 8087 3705 8090 3715 8072
3706 8055 3705 8054 3705 8056 3699 8054
3701 8052 3699 8049 3701 8045 3697 8037
3670 8051Special weather statement, Jul 16, 5:31 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT MON JUL 16 2012
VAZ012-013-016-017-162330-
CARROLL VA-FLOYD VA-PULASKI VA-WYTHE VA-
631 PM EDT MON JUL 16 2012
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PULASKI AND
WYTHE COUNTIES...
AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN ALLISONIA
AND PULASKI...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR HIWASSEE AROUND 635 PM...ALUM RIDGE AROUND
640 PM...DUGSPUR...GALAX HILLSVILLE AIRPORT...AND WILLIS AROUND 650
PM...HILLSVILLE AROUND 655 PM...WOODLAWN AROUND 700 PM AND
GLADESBORO AROUND 705 PM.
LAT...LON 3669 8082 3681 8087 3705 8090 3715 8072
3706 8055 3705 8054 3705 8056 3699 8054
3701 8052 3699 8049 3701 8045 3697 8037
3670 8051Local storm report, Jul 16, 5:40 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG BURNT CHIMNEY 37.10N 79.83W
07/16/2012 FRANKLIN VA 911 CALL CENTER
TREES DOWN AT THE INTERSECTION OF ROUTES 122 AND 116.
&&
KMSpecial weather statement, Jul 16, 5:54 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT MON JUL 16 2012
NCZ005-006-162345-
CASWELL NC-ROCKINGHAM NC-
654 PM EDT MON JUL 16 2012
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CASWELL AND ROCKINGHAM
COUNTIES...
AT 645 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR THE
VIRGINIA...NORTH CAROLINA BORDER...MOVING SOUTH AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. A BRIEF DOWNPOUR OF VERY HEAVY RAIN MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL PASS THROUGH MADISON...MAYODAN...AND YANCEYVILLE
BETWEEN 700 AND 730 PM...REIDSVILLE BETWEEN 730 AND 800 PM.
LAT...LON 3626 8004 3654 8002 3654 7914 3624 7916
3625 7953 3623 7962Local storm report, Jul 16, 5:56 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT MON JUL 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 3 WNW SAGO 36.89N 79.68W
07/16/2012 FRANKLIN VA 911 CALL CENTER
TREE AND POWER LINES DOWN AT INTERSECTION OF TRUEVIEW AND
WALKER ROAD.
&&
KMSpecial weather statement, Jul 16, 6:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUL 16 2012
VAZ016-017-032-170015-
CARROLL VA-FLOYD VA-PATRICK VA-
718 PM EDT MON JUL 16 2012
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CARROLL...FLOYD AND
PATRICK COUNTIES...
AT 711 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
HILLSVILLE. OTHER STRONG STORMS WERE LOCATED NEAR WILLIS IN FLOYD
COUNTY...AND ALONG THE BLUE RIDGE PARKWAY NORTH OF WOOLWINE IN
PATRICK COUNTY. ALL OF THESE STORMS WERE MOVING TO THE SOUTH AT 25
MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THROUGH 800 PM...THESE STORMS ARE EXPECTED TO PASS THROUGH
WOOLWINE...MABRY MILL...STUART...HILLSVILLE...AND CANA.
IN ADDITION TO THE WIND AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS LIKELY. FOR YOUR SAFETY...PLEASE MOVE INDOORS AND AWAY
FROM WINDOWS.
LAT...LON 3656 8084 3684 8077 3689 8044 3678 8039
3680 8038 3682 8034 3684 8034 3687 8025
3685 8007 3680 8004 3678 8010 3674 8008
3672 8010 3666 8006 3654 8005Thunderstorm Wind, Stokes
- When
- July 16, 6:50 PM EST
- Where
- Stokes County, 1.11 mi W of Sandy Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Emergency Manager
- Coordinates
- 36.500, -80.140
Trees down and debris near Virginia border.
Thunderstorm Wind, Stokes
- When
- July 16, 6:54 PM EST
- Where
- Stokes County, 1.11 mi W of Shelton Store
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Emergency Manager
- Coordinates
- 36.520, -80.170
Trees and debris down along Route 704 near the Virginia border.
Thunderstorm Wind, Stokes
- When
- July 16, 7:13 PM EST to 7:30 PM EST
- Where
- Stokes County, 0.37 mi WNW of Campbell to 0.73 mi SSW of Meadows
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.533, -80.236
Trees were blown down across a broad swath of northern Stokes County.
Thunderstorm Wind, Stokes
- When
- July 16, 7:41 PM EST to 7:43 PM EST
- Where
- Stokes County, 1.49 mi NNE of Walnut Cove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Emergency Manager
- Coordinates
- 36.320, -80.140
Trees were reported down in the Walnut Cove area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 16 to 19, 20123 deaths · 53 injured · 22 events
- Damaging Winds and Lightning Strikes in Alabama, July 16, 20121 death · $254,000 · 52 kt wind · 5 events
- Excessive Heat in Illinois, July 16 to 19, 20121 death · 17 events
- Heat in Wisconsin, July 16 to 17, 20121 death · 9 events
- Flash Flooding and Debris Flows in Washington, July 16 to 20, 2012$1.3 million · 1.75 in hail · 12 events
- Flash Flooding and Debris Flow in Oregon, July 16 to 20, 2012$232,000 · 2 in hail · 29 events
- Damaging Winds and Lightning Strike in Tennessee, July 16, 2012$100,000 · 55 kt wind · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 16, 2012$74,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 16 to 17, 2012$34,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Dakota, July 16, 2012$35,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Wind in Arizona, July 16, 20122 injured · $20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Carolina, July 16, 20121 injured · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403359, 403361, 403363, 403364.